Sexual Side Effects with Finasteride for Hair Loss

There’s no doubt that many of you have searched for hair loss treatments online and inevitably stumbled across the various articles or topics in hair loss forums relating to side effects from Finasteride.

As a result, when the word Finasteride comes to mind, the first thing a lot of people think about are the dreaded sexual dysfunction side effects associated with this drug.

So, is it as bad as some of these articles say? Or is it the thought of losing a normal bodily function so connected to a man’s masculinity that has skewed the actual occurrence of such events?

When we talk about sexual dysfunction it is referring to the following symptoms;

  • Erectile dysfunction (ED) – problems getting or maintaining an erection
  • Ejaculatory dysfunction – problems ejaculating
  • Loss of libido
  • Reduction in ejaculatory volume

So, to put the raw numbers down on paper it is reported that the culmination of adverse sexual side effects mentioned above from Finasteride is between 2.1% – 3.8% with erectile dysfunction being the most common. To put this into perspective though, those taking placebo tablets (tablets with no active ingredient) result in sexual side effect occurrence rates of 2%.

One of the issues still yet to be determined is whether the knowledge of the sexual side effects associated with Finasteride have an impact on the actual outcome of side effects. This is known as the nocebo effect.  Is the media, internet sites and misinformation from natural practitioners causing apprehension in patients and resulting in the nocebo effect?

Furthermore, long term studies show that sexual dysfunction side effects disappeared in men that continued with the drug as well those that discontinued the drug.

This brings us to our next topic PFS (post finasteride syndrome). Some studies have shown that the sexual side effects of Finasteride persisted for longer than 3 months after discontinuation of therapy, which is contrary to findings mentioned above.  Although there seems to be limitations and bias in these studies, it has been acknowledged by Merck (Manufacturers of Propecia – Finasteride) and been added as a rare but potential side effect of this medication.

A a pharmacist, I have worked in retail pharmacy for many years and dispensed lots of boxes of Propecia (Finasteride) over that period time. From my observations the incidence of sexual side effects that result in discontinuation of the medication is low.

With that being said, we do need to acknowledge that sexual side effects with Finasteride are real, and the chances of getting them must be weighed up against the benefits of keeping your hair.

For those that are concerned about the side effects of Finasteride there is an alternative dosage regimen starting with lower daily dosages or staggered dosages to test the drug and the chance of you getting side effects. You will generally know within the first month if this medication will affect you in this way.

If you are taking Finasteride for hair loss or are concerned about taking this medication feel free to send us an email [email protected] and one of our online pharmacists can help with any questions you may have.

 

Did you want to know what hair regrowth program would be most beneficial for you? Take two minutes to fill in our obligation free online consult and we can immediately share our recommendation with you.

Leave a Reply

Your email address will not be published. Required fields are marked *

ONLINE CONSULT

In just 2 minutes we can establish if you suffer from male pattern hair loss and suggest the most effective prescription treatment for you
GET STARTED
close-link
GET STARTED